As with any seizure, attention should be directed to determine the cause or precipitant of seizures in transplantation patients.
It is paramount to prevent cardiorespiratory compromise of the patient. If convulsive seizures last more than 3 minutes or recur frequently, or if the patient develops status epilepticus, then a parenteral antiepileptic drug (AED) should be used. The use of the benzodiazepines, such as diazepam and lorazepam, is preferred.8
The acute management of the prolonged seizure is somewhat different than for acute seizures in other medical conditions, however. In principle, the AEDs used acutely should be those least likely to induce the hepatic enzyme system responsible for the metabolism of cyclosporine, methylprednisolone, prednisone, and tacrolimus. Rigid adherence to this principle, however, would exclude the two most effective, longer-acting parenteral AEDs available: fosphenytoin and phenobarbital. Sometimes compromises are necessary. Fosphenytoin should be considered over parenteral phenytoin, because it can be infused at a higher rate and it does not produce the direct vascular injury that has been associated with intravenous phenytoin.
The use of parenteral valproic acid has been reported, mostly in patients with nonconvulsive status epilepticus.57,58 It is not recommended as a first-line drug for either nonconvulsive or convulsive status epilepticus, however.. Rapid infusion (greater than 20 mg/minute) of valproic acid may increase adverse effects. More important, its efficacy for convulsive status epilepticus is unknown.
Reviewed and revised March 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.